Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 11, 2017, 4:08 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 4:08 PM PDT (23:08 UTC)
- Expired
- Jul 11, 2017, 5:00 PM PDT
- In force
- 52 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 2771 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831
WUUS55 KVEF 112308
SVRVEF
AZC015-NVC003-120000-
/O.NEW.KVEF.SV.W.0004.170711T2308Z-170712T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
408 PM PDT TUE JUL 11 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Central Mohave County in northwestern Arizona...
Eastern Clark County in southern Nevada...
* Until 500 PM PDT/500 PM MST/
* At 407 PM PDT/407 PM MST/, a severe thunderstorm was located near
Meadview, or 39 miles southeast of Overton, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grand Canyon Skywalk, Grand Canyon Ranch, South Cove, Meadview and
Lake Mead National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near the South Cove area of Lake Mead, get away from the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3585 11424 3625 11424 3625 11380 3585 11380
TIME...MOT...LOC 2307Z 248DEG 2KT 3606 11404
HAIL...1.00IN
WIND...60MPH
$$
Wolcott2 follow-up statements
795 WWUS55 KVEF 112337 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 437 PM PDT TUE JUL 11 2017 AZC015-NVC003-120000- /O.CON.KVEF.SV.W.0004.000000T0000Z-170712T0000Z/ Mohave AZ-Clark NV- 437 PM PDT TUE JUL 11 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT/500 PM MST/ FOR CENTRAL MOHAVE AND EASTERN CLARK COUNTIES... At 435 PM PDT/435 PM MST/, a severe thunderstorm was located near South Cove, or 40 miles southeast of Overton, and is moving northeast at 10 MPH. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... South Cove, Pearce Ferry Airport, Pearce Ferry Boat Launch. Grand Canyon Skywalk, Grand Canyon Ranch, Meadview and Lake Mead National Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near South Cove at Lake Mead National Recreation Area, get away from the water and move indoors or inside a vehicle. remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3585 11424 3625 11424 3625 11380 3585 11380 TIME...MOT...LOC 2335Z 248DEG 2KT 3607 11402 HAIL...<.75IN WIND...60MPH $$ Wolcott
083
WWUS55 KVEF 112351
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
451 PM PDT TUE JUL 11 2017
AZC015-NVC003-120000-
/O.EXP.KVEF.SV.W.0004.000000T0000Z-170712T0000Z/
Mohave AZ-Clark NV-
451 PM PDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE AND EASTERN
CLARK COUNTIES WILL EXPIRE AT 500 PM PDT/500 PM MST/...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm in the eastern portions of the Lake Mead National
Recreation Area.
LAT...LON 3585 11424 3625 11424 3625 11380 3585 11380
TIME...MOT...LOC 2350Z 248DEG 2KT 3607 11401
$$
WolcottWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM PDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 11, 2:40 PM PDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 240 PM PDT Tue Jul 11 2017 .SYNOPSIS...Monsoonal moisture will slowly decrease through midweek, with dry southwest flow reducing thunderstorm chances across the region. A slight warming trend is possible for the end of the week before another surge of monsoonal moisture pushes back over the area, bringing with it a slight cool down and an upswing in thunderstorm chances late in the weekend into next week. && .MESOSCALE SUMMARY...Two main features evident that are aiding in initiating/maintaining convection in the area. The first is the remnant MCV in Lincoln County with a deformation zone extended westward through central Inyo County. The best moisture convergence is occurring along a line from Death Valley northeastward across northern Clark County and into central Lincoln County. The best instability is also associated along the moisture convergence with 500-1000 J/Kg of CAPE and lifted indices around -4. Little to slow eastward movement is expected with these features through the early evening hours. The second feature is an upper level area of potential vorticity near the southern California coast with the leading edge of PV currently moving up through southern California and into southern Mohave County. This seems to be somewhat correlated with the southern extend of convection from near Nipton, CA through Searchlight and eastward to the Hualapai Mountains. DCAPE values continue to decrease but are still sufficient to produce some localized severe winds with a nose of higher values between 1000- 1500 J/Kg up the Colorado River Valley. The latest CAMs continue to show convection over the eastern Sierra and White Mountains in Inyo County and slowly moving to the northwest and into Esmeralda County early this evening before fading. The convection in the northern half of Mohave County also fades early this evening prior to sunset. Convection is more persistent in southern Lincoln County and northeast Clark County lasting until around midnight. && .SHORT TERM....tonight through Thursday morning. The circulation over Lincoln county will likely keep at least isolated showers, if not a few thunderstorms, going through the early hours Wednesday morning. Elsewhere, a drying trend still appears on track over the next 36 hours which will lead to less coverage of showers and thunderstorms Wednesday into Thursday. This is due to the mid level high becoming centered near Yuma with the clockwise flow pulling increasingly dry air from the southwest. The exception will be Lincoln and northern Mohave counties where some sufficient residual moisture and instability will remain for isolated storms Wednesday afternoon and early evening. Temperatures Little change in temperatures can be expected with readings near or slightly above normal. .LONG TERM...Thursday through Tuesday. Slight drying and stabilization of the air mass that commences during the short term over eastern California and southern Nevada will carry over into Thursday/Friday. The exception will be northwest Arizona where models indicate enough moisture and instability around to support isolated thunderstorms at least over the eastern half of Mohave County. Over the weekend, mid level high center which had been suppresses to our southeast is progged to shift northwest over eastern Nevada/Utah. Inverted trough clearly seen on water vapor currently over southern Texas/northeast Mexico progged to slowly drift west into northwest Mexico providing the dynamics for likely large MCS development over Sonora. Deeper monsoon moisture is expected by arrive Sunday but E-W orientation of ridge axis looks to block this moisture from sweeping that far north into southern Nevada. Its not until Monday/Tuesday that models shift the 1.5" PW line north into southern Nevada with H85 dewpoints in excess of 12-18 deg C. Heavy rain and Flash Flooding threat increases with those type of moisture profiles. .AVIATION...For McCarran...Light and variable winds will persist before a southwest wind pushes in around 21z-22z. Southwest winds will be around 10-13 kts with gusts up to 20 kts through the afternoon and early evening. Today's late morning showers and cloud cover helped to slightly stabilize the valley, however, thunderstorm activity can not be ruled out through the rest of the afternoon and evening. With thunderstorm activity expected south and north of KLAS, there remains slight chances of gusty outflow winds -- causing sudden wind shifts -- to reach KLAS through the rest of afternoon and evening. Storms should begin to wane after 00z. Southwest to west wind around 12-14 kts will stick around through most of the night before light and variable conditions set up early tomorrow morning. Typical diurnal east wind expected to begin around 16z-17z and end around 21z-22z as a southwest winds pushes into the valley. Thunderstorm activity will be limited to higher terrain Wednesday. Few to scattered clouds expected through the evening with clearing conditions expected overnight. For the rest of southern Nevada, northwest Arizona and southeast California...South to southwest winds around 10-20 kts are expected to develop this afternoon and continue into the evening across the Mojave Desert and southern Great Basin sites. There will be a lull in the wind overnight before setting up again tomorrow in the late morning/early afternoon. Although, early afternoon winds tomorrow will favor more of a southerly wind component. A few areas of thunderstorms are expected this afternoon and evening, with the main focus across northern Clark, northern Mohave, Southern Lincoln Counties, as well as Inyo and Nye Counties. Thunderstorms may produce strong wind gust and sudden changes in wind direction. Areas of thunderstorms should begin to see a decrease in activity later this evening. Skies will be mostly scattered to broken this evening, however VFR conditions are expected. && .FIRE WEATHER...Monsoonal moisture will slowly decrease through midweek, with dry southwest flow reducing humidity values and diminishing thunderstorm chances across the region. Another surge of monsoonal moisture pushes back over the area brining an upswing in thunderstorm chances late in the weekend into next week. && .HYDROLOGY....Not at the magnitude of runoff in late June, but creeks, streams and rivers in northern Inyo County continue to run higher than normal and fast from snow melt. Some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Over the past week, streamflows on Independence Creek have stabilized with peak flows comparable to 1969 and 1983. Isolated thunderstorms over the mountains may aid snowmelt runoff and keep some drainages elevated over the coming days as well. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && MESOSCALE SUMMARY...Czyzyk SHORT TERM/FIRE WEATHER...Adair LONG TERM....Pierce AVIATION...Boothe For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:24 PM PDT | Areal Flood Advisory | VEF | Esmeralda | 3 hr |
| Jul 10, 5:44 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 10, 7:57 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 11, 4:04 PM PDT | Areal Flood Advisory | VEF | Nye | 4 hr |
| Jul 10, 6:00 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 11, 12:25 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 11, 2:29 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 11, 4:27 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.